Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 106, NWS Melbourne, FL

October 15, 2004Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Oct 15, 2004, 11:13 AM EDT for Orange County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2004, 11:13 AM EDT (15:13 UTC)
Expired
Oct 15, 2004, 12:00 PM EDT
In force
47 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Orange County, FL

The radar

The Melbourne radar (KMLB), 71 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 3.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2004-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2004-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 151513
SVRMLB
FLC095-151600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1113 AM EDT FRI OCT 15 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL NOON EDT

* AT 1106 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SEA WORLD...OR ABOUT 5 MILES SOUTH OF 
OAK   RIDGE...MOVING EAST AT 25 MPH.  ORLANDO EXECUTIVE AIRPORT 
RECENTLY REPORTED A WIND GUST TO 60 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE PINE CASTLE...BELLE ISLE...
  LAKE MARY JANE...WET N WILD WATER PARK AND UNIVERSAL STUDIOS

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

LAT...LON 2850 8149 2833 8152 2829 8095 2854 8094

$$

RL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 9:40 AM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Oct 15, 9:40 AM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
940 AM EDT FRI OCT 15 2004

.DISCUSSION...

...STRONG COLD FRONT PUSHING THROUGH FLORIDA...

CURRENTLY...
A LARGE LOW PRESSURE SYSTEM CENTERED OVER THE GREAT LAKES REGION IS
BEING FED BY A +100KT H25 DIGGING JET THAT EXTENDS FROM THE LWR MS
VALLEY INTO THE PAC NW.  THESE TWO WX FEATURES ARE CRANKING A STRONG
COLD FRONT THROUGH FL.  AS OF MID MORNING...THE FRONT EXTENDED FROM
THE SW GOMEX...ACROSS THE FL BIG BEND...INTO THE MID ATLC.  A SQUALL
LINE AHEAD OF THE FRONT EXTENDED FROM JUST N OF TAMPA TO ST.
AUGUSTINE.

THE FRONT WILL PLOW THROUGH THE REMAINDER OF FL TODAY AND SHOULD BE
OFF THE ERN SEABOARD NO LATER THAN THIS EVENING.  ZONE UPDATE WILL
PRIMARILY FOCUS ON THE TIMING OF THE SQUALL LINE AS WELL AS THE
CLEARING LINE BEHIND THE FRONT.

&&

.MARINE...
SCA CONDITIONS IN PLACE WITH BUOYS010/012 MEASURING S/SW WINDS
20KTS.  SEAS AOB 5FT DUE TO THE OFFSHORE WIND COMPONENT...BUT AVG
WV PDS BLO 4SEC ARE MAKING THE OPEN ATLC WATERS MUCH MORE
TREACHOROUS THAN THE WAVE HEIGHTS ALONE WOULD IMPLY.  WILL MAKE
MINOR ADJUSTMETS TO THE 1ST PD WIND DIRECTION...NO OTHER CHANGES
NECESSARY.

&&

.FIRE WEATHER...DRIER AIR BEHIND THE FRONT SHOULD ALLOW AFTERNOON
LOW RH VALUES TO DROP INTO THE 40-45 PERCENT RANGE NEXT FEW DAYS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
  ...SMALL CRAFT ADVISORY FLAGLER BEACH TO JUPITER INLET.
  ...FLOOD WARNING MIDDLE ST JOHNS RIVER BASIN.

&&

SHORT TERM...LASCODY
LONG TERM....BRAGAW
Hazardous weather outlook, Oct 15, 4:50 AM EDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
450 AM EDT FRI OCT 15 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
151930-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
450 AM EDT FRI OCT 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE NORTHERN
PENINSULA THIS MORNING AND TOWARD THE SOUTHERN HALF OF THE FLORIDA
PENINSULA THIS AFTERNOON AHEAD OF A COLD FRONT. A FEW OF THE
STRONGER STORMS MAY CONTAIN WIND GUSTS TO 45 MPH AND OCCASIONAL
CLOUD TO GROUND LIGHTNING STRIKES. DRIER AIR WILL MOVE INTO THE
AREA BEHIND THE FRONT DURING THE LATE AFTERNOON AND EVENING ENDING
THE THUNDERSTORM THREAT.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 34 KNOTS AS THEY
MOVE NORTHEAST AT 45 MPH.

...WIND AND SEA IMPACT...
WINDS WILL INCREASE TO NEAR 20 KNOTS FROM THE SOUTHWEST BY LATE
MORNING AND BECOME WEST AT 20 KNOTS AND GUSTY THIS AFTERNOON. SEAS
WILL BUILD TO AROUND 6 FEET OFFSHORE BY LATE AFTERNOON. A SMALL
CRAFT ADVISORY IS IN EFFECT.

...RIVER FLOOD IMPACT...
THE MIDDLE SAINT JOHNS RIVER BASIN CONTINUES ABOVE FLOOD STAGE WITH
A SLIGHT FALL IN THE RIVER LEVEL EXPECTED THROUGH EARLY NEXT WEEK.
THE RIVER WILL REMAIN ABOVE FLOOD STAGE HOWEVER WITH ONLY A GRADUAL
DECREASE IN THE WATER LEVEL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

VOLKMER

In the hours before

Special weather statement, Oct 15, 10:57 AM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1057 AM EDT FRI OCT 15 2004

FLZ045-046-053-151545-
ORANGE-OSCEOLA-SEMINOLE-
1057 AM EDT FRI OCT 15 2004

...LINE OF SHOWERS WITH A FEW STRONG STORMS MOVING ACROSS THE
INTERSTATE 4 CORRIDOR FROM SANFORD TO ORLANDO AND DISNEY...

AT 1055 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS WITH A FEW EMBEDDED STORMS CAPABLE OF PRODUCING
STRONG WIND GUSTS FROM APOPKA TO DISNEY WORLD...MOVING EAST AT 30 TO
35 MPH.

THE INTERSTATE 4 CORRIDOR BETWEEN SANFORD...ORLANDO AND DISNEY WORLD
CAN EXPECT A BRIEF PERIOD OF VERY HEAVY RAINFALL...STRONG GUSTY
WINDS TO 45 MPH AND OCCASIONAL LIGHTNING STRIKES THROUGH 1145 AM.

RL

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 11:38 AM EDTSpecial Marine WarningMLB82 min
Oct 15, 11:38 AM EDTSpecial Marine WarningMLB82 min
Oct 15, 12:40 PM EDTSpecial Marine WarningMLB95 min
Oct 15, 12:40 PM EDTSpecial Marine WarningMLB95 min
Oct 15, 2:07 PM EDTSpecial Marine WarningMLB113 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.